INTRODUCTION: Tacrolimus is routinely used to prevent rejection after organs’ transplantation. Neurotoxicity is underrated side effect, where no typical clinical, radiological, or histopathological patterns have yet been found. The present study is targeted to a review of the literature on tacrolimus-induced neurotoxicity secondary to organs’ transplantation, aimed to its prompt diagnosis. MATERIALS AND METHODS: Multiple PubMed searches were performed to review relevant articles regarding tacrolimus-induced neurotoxicity. An illustrative case is also presented. RESULTS: Twenty articles published between 1997 and 2019 were identified and reviewed. Clinical manifestations of tacrolimus-induced neurotoxicity varied. MRI showed subcortical white matter involvement in most cases. Symptoms and radiological signs occurred at various drug dosages and blood tacrolimus levels. Tacrolimus discontinuation resulted in disappearance or marked reduction of neurological symptoms and imaging lesions in every case. CONCLUSION: Neurotoxicity is an underrated reversible side effect of chronic tacrolimus administration after organs’ transplantation. Its prompt diagnosis, based on T2 and FLAIR MRI sequences neuroimaging combined with stereotactic biopsy, allows the discontinuation of the drug and a recovery of the patient in most of the cases.
File in questo prodotto:
Non ci sono file associati a questo prodotto.